Aa
A
A
A
Close
Dermatology Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Acutane or not?

I am 25 yrs old and have had acne for 5 yrs. I think it's pretty bad but others say it is mild. I have been on several anti-biotics over the last year that have not been very helpful. I am currentyl on erythromicin and I am not enjoying the side effects. I'm sure the side effects of Acutane are far worse and my doctor wants to put me on Acutane if the current treatment does not work. Is there anything else I can do besides Acutane? I'm scared of the side effects it will bring. At the same time, my acne makes me very insecure and I want to find a remedy very soon!!!!!! HELP!!!
73 Responses
242489 tn?1210500813
MEDICAL PROFESSIONAL
Janete:

Do yourself a favor and stay open to the use of Accutane.  Accutane is a wonderful drug which has been in wide use for almost 17 years.  In most people it causes dry lips and not much else.  Of course, there are precautions to be taken: blood tests, contraception, etc, as you doctor will no doubt elaborate.  But the actual day-to-day taking is rather easy for most everyone.

If antibiotics are making you unhappy and not better, consider Accutane seriously. and at any rate don't rule it out because of side-effects you may be worrying about more than needed.

Best.

Dr. R
Avatar universal
my friend play outdoor sports all year round, would acutane be an option for her to treat her acne problem?
242489 tn?1210500813
MEDICAL PROFESSIONAL
Anna:

Put it this way: physical activity like sports is no reason not to take Accutane, if it is otherwise appropriate.

Best.

Dr. R
Avatar universal
I took Acutane for almost five months last year and am very pleased with the results.  While I did not have a serious case of acne, I would regularly have one or two pimples that would take ages to clear up.  Not to mention  that occurs with acne.

Nonetheless, I have noticed that when I am exposed to sunlight, what seems to be a pimple on my cheek flares up and then goes away again within about  good reasons, I tend not to spend much time in the sun.  

Is it true that the skin is still much more sensitive to ultraviolet rays, as a result of taking Acutane?

Thank you for your reply.  My e-mail address is ***@****
242489 tn?1210500813
MEDICAL PROFESSIONAL
Nope--once you finish taking it, Accutane leaves and is gone.

Best.

Dr. R
Avatar universal
I am 20yrs old and I took acutane when I was 18yrs old. for about 5 1/2 months. I had excellent results as far as my acne was concerned (I don't even have scars!) The side effects I experienced included: peeling lips, dry eyes, dry skin, face flushed(very rosy areas) easily(usually when I exercised) and lethargy, etc. All in all my experience was good and the side effects were tolerable. I do have a question about something that took place 5 months AFTER I stopped taking acutane. I had septoplasty/rhinoplasty sx 5 months after ending acutane and 6 days after my sx I hemmoraged (from my nose) and had to be hospitalized because the bleeding would not stop. I don't have a bleeding disorder and my doctor doesn't think it was a result of taking acutane. My question is, Do you think it could have been a result of the acutane? I remember reading that a possible side effect was bleeding problems. Is it?
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Learn to identify and prevent bites from summer’s most common pests.
Doctors argue for legislation to curb this dangerous teen trend in the latest Missouri Medicine report.
10 ways to keep your skin healthy all winter long
How to get rid of lumpy fat on your arms, hips, thighs and bottom
Diet “do’s” and “don’ts” for healthy, radiant skin.
Images of rashes caused by common skin conditions